Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 84, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 29, 2023, 8:19 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 30, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2023, 8:19 PM EDT (00:19 UTC)
- In effect from
- Oct 30, 2023, 8:00 AM EDT
- Expired
- Oct 30, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WHUS42 KMHX 300019 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 819 PM EDT Sun Oct 29 2023 NCZ196-205-301230- /O.NEW.KMHX.BH.S.0084.231030T1200Z-231031T0000Z/ East Carteret-Hatteras Island- 819 PM EDT Sun Oct 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING SOUTH OF CAPE HATTERAS TO CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches, and Core Banks beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 8 and 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
878 WHUS42 KMHX 300024 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 824 PM EDT Sun Oct 29 2023 NCZ204-301230- /O.EXA.KMHX.BH.S.0084.231030T1200Z-231031T0000Z/ Ocracoke Island- 824 PM EDT Sun Oct 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 8 and 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-205-301230- /O.CON.KMHX.BH.S.0084.231030T1200Z-231031T0000Z/ East Carteret-Hatteras Island- 824 PM EDT Sun Oct 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches, and Core Banks beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 8 and 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
348 WHUS42 KMHX 300740 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 340 AM EDT Mon Oct 30 2023 NCZ196-204-205-310000- /O.CON.KMHX.BH.S.0084.231030T1200Z-231031T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 340 AM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 29, 5:51 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 29, 5:51 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
551 PM EDT Sun Oct 29 2023
.SYNOPSIS...
High pressure will remain anchored off the Southeast coast
through Monday allowing warm and fair conditions to persist
across ENC. A strong cold front will move through the region
Monday night into early Tuesday, bringing a much cooler airmass
and increased rain chances Tuesday and Tuesday night. High
pressure then rebuilds into the area with conditions moderating
through the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 550 PM Sun...Latest analysis shows high pressure anchored
across the SE US, with strong frontal system approaching the
Mid-Atlantic and SE US. High pressure will slowly slide off the
SE coast overnight as front continues to progress eastward. This
will tighten the pressure gradient slightly, which will keep a
light breeze going in most places overnight. This breeze will
marginally inhibit cooling, and expect slightly warmer min
temps, with lows ranging from the upper 50s to low 60s inland
and low/mid 60s for the beaches.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 230 PM Sun...High pressure will continue to slide off the
coast as low pressure strengthens to the north along the cold
front moving through the Mid-Atlantic and Carolinas. The front
will slowly approach eastern NC through the day. This should
make for another very warm and dry day. Highs in the low/mid 80s
inland and upper 70s for the beaches, which will flirt with
records for some spots. See Climate section below for details.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 420 AM Sun...Settled and warm weather tomorrow gives way
to a strong cold front crossing tomorrow night into Tuesday,
with much cooler conditions for the second half of next week.
Tomorrow night through Tuesday...A much more complex forecast
begins tomorrow night. Mid-level trough digs across the Great
Plains, helping deepen complex low pressure as it lifts across
the Northeast on Monday. Guidance has slowed down slightly with
the frontal passage timing, but the boundary will likely
reach ENC late tomorrow evening and cross through the night
with no appreciable precipitation.
The cold front aloft lags behind the surface front, with light
rainfall into the drier post-frontal airmass likely leading to
light in situ cold air damming across the Mid-Atlantic and into
the Carolinas Tuesday. This morning's 00z guidance suite
continues to advertise QPF mainly to our northwest and west
during the day Tuesday, with areas north of Highway 64 most
likely to see a few hundredths of an inch of rain. Then, by
Tuesday night, the upper trough axis approaches, developing a
wave within the front that remains offshore, with some precip
wrapping around back into coastal areas as this feature passes
by. Maintained chance PoPs, especially north of Highway 70.
With a dreary overcast day likely, coupled with ongoing CAA
behind the front, knocked high temperatures down a couple
degrees for Tuesday favoring highs only in the mid to upper 50s
across the coastal plain, but mid to upper 60s along the coast.
Wednesday through Saturday...Stronger CAA develops as the wave
departs towards toward the Northeast, and much cooler temps and
breezy winds are expected for the second half of the workweek.
Temperatures continue to trend colder especially for Wednesday
night/Thursday morning. Confidence is increasing that we will
see our first freeze of the season that night, especially for
inland locales.
High pressure remains over the area through the weekend with the
airmass moderating and temperatures recovering. Guidance does
favor a persistent coastal trough lingering offshore, although
it is too early to say whether any shower activity will manage
to drift over the Outer Banks.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 550 PM Sun...Pred VFR conditions expected through the TAF
period with mostly clear skies. Should have enough wind
overnight to limit fog threat. However, if winds are able to
decouple very shallow, patchy fog will be possible. WSW winds
increase a bit Monday ahead of the front with gusts to 15-20 kt
expected in the afternoon.
LONG TERM /Monday night through Friday/...
As of 420 AM Sat...A strong cold front will cross the area
Monday night, with a abrupt wind shift to northerly behind the
front, but otherwise dry conditions expected. Low clouds/sub-VFR
ceilings will likely develop behind the front and linger
Tuesday into Tuesday night before a much drier and cooler
airmass brings the return of VFR conditions beginning Wednesday
and extending into the weekend.
&&
.MARINE...
SHORT TERM /through Monday/...
As of 550 PM Sun...Latest obs show SW-WSW winds 5 to 10 kt with
seas 2-4 ft. Still observing 2-3 ft/11 sec swell from the
remnants of Tammy. Swell will continue to subside through this
evening, though a slight uptick in winds to 10-15 kt will keep
seas 2-4 ft through Monday. Winds will increase Monday afternoon
to 10-20 kt ahead of the approaching cold front.
LONG TERM /Monday night through Friday/...
As of 430 AM Sat...Deteriorating marine conditions expected
through the long term as a strong cold front crosses the waters
Monday night. Will go ahead with SCAs for the waters and sounds
beginning with initial surge with the cold front late Monday
evening and Monday night. SCAs will continue into Wed and Thu
for the waters and Pamlico Sound.
Breezy N winds develop behind it for Tuesday, with
strong winds and hazardous seas of 5-7+ ft building by Tues
morning north of Onslow Bay. A second, more significant
northerly surge is forecast on Wednesday bringing widespread
strong SCA conditions for most, if not all, area waters. A few
spotty gusts to gale force are possible across the far outer
waters.
By Thursday, high pressure building in from the west will result
in northerly winds diminishing to around 10-15 kt. Seas will be
slow to come down, and anticipate SCA conditions to be ongoing
through the day for offshore waters.
&&
.CLIMATE...
Record high temps for 10/29 (Sunday)
LOCATION TEMP/YEAR
New Bern 85/1984 (KEWN ASOS)
Cape Hatteras 80/2020 (KHSE ASOS)
Greenville 91/1919 (COOP - Not KPGV AWOS)
Morehead City 80/2020 (COOP - Not KMRH ASOS)
Kinston 83/2014 (COOP - Not KISO AWOS)
Jacksonville 85/1984 (KNCA ASOS)
Record high temps for 10/30 (Monday)
New Bern 84/2016 (KEWN ASOS)
Cape Hatteras 76/2020 (KHSE ASOS)
Greenville 87/1923 (COOP - Not KPGV AWOS)
Morehead City 83/1971 (COOP - Not KMRH ASOS)
Kinston 88/1996 (COOP - Not KISO AWOS)
Jacksonville 87/1996 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 PM Monday to 2 PM EDT Tuesday for
AMZ131-230-231.
Small Craft Advisory from 2 AM Tuesday to 2 AM EDT Thursday
for AMZ135.
Small Craft Advisory from 11 PM Monday to 8 AM EDT Wednesday
for AMZ150.
Small Craft Advisory from 2 AM Tuesday to 8 AM EDT Wednesday
for AMZ152-154.
Small Craft Advisory from 4 AM Tuesday to 2 PM EDT Thursday
for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...MS
AVIATION...JME/CQD/MS
MARINE...JME/CQD/MS
CLIMATE...MHXHazardous weather outlook, Oct 29, 3:27 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 327 PM EDT Sun Oct 29 2023 NCZ029-044-045-079-080-090>092-193-198-301930- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Inland Onslow- 327 PM EDT Sun Oct 29 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing temperatures are possible Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-301930- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 327 PM EDT Sun Oct 29 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-081-094-194-301930- Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven- 327 PM EDT Sun Oct 29 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:49 PM EDT | Gale Watch | MHX | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.